Ohio, 2003

Flash Flood in Ohio, August 9, 2003

August 9, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 9, 3:26 PM EST, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 9, 3:26 PM EST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
426 PM EDT SAT AUG 9 2003

UPDATED TO EXPAND FLOOD WATCH TO FURTHER NORTH.  ACTIVITY IS FIRING
UP TO THE NORTH OF KPIT AND THAT AREA RECEIVED HEAVY RAIN AND
FLOODING YESTERDAY.

PIT   66  78  66  79 /  50  40  30  40
HLG   64  78  62  79 /  50  40  30  40
MGW   65  80  64  80 /  50  40  30  40
ZZV   66  79  65  78 /  30  30  30  40
PHD   66  79  66  78 /  30  30  30  40
FKL   63  76  61  78 /  50  40  30  40
DUJ   62  76  63  78 /  50  40  30  40
LBE   64  78  64  79 /  50  40  30  40
BTP   64  76  64  78 /  50  40  30  40
IDI   62  76  63  78 /  50  40  30  40
ODM   61  75  61  77 /  60  40  30  30

.PBZ...
MD...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001.

OH...NONE.
PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

TYBURSKI
Hazardous weather outlook, Aug 9, 3:52 AM EST, 15 hours 33 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-090900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
452 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE AREA
TODAY. THESE STORMS COULD PRODUCE VERY HEAVY RAIN AND WILL BE SLOW
MOVING. THIS WILL CONTINUE TO PROVIDE THE THREAT FOR FLASH FLOODING
ON AREA STREAMS.

.DAYS TWO THROUGH SEVEN...

MORE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED INTO THE BEGINNING
OF NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 9, 5:13 PM EST, 2 hours 12 minutes before
OHZ068-092315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
613 PM EDT SAT AUG 9 2003

...THUNDERSTORMS DUMPING HEAVY RAIN OVER THE AREA...

AT 6:10 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS OVER NOBLE COUNTY.  THESE STORMS ARE MOVING VERY
SLOWLY TO THE WEST AND MAY PRODUCE RAINFALL AMOUNTS IN EXCESS OF ONE
INCH BETWEEN 6:10 PM AND 7:00 PM.  ADDITIONAL THUNDERSTORM
DEVELOPMENT IS POSSIBLE THIS EVENING.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
SARAHSVILLE...CALDWELL...AND BELLE VALLEY.

DRIVING MAY BE DIFFICULT ALONG INTERSTATE 77 IN NOBLE COUNTY DUE TO
PONDING OF WATER AND REDUCED VISIBILITY.

IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Aug 9, 5:24 PM EST, 2 hours 1 minute before
OHZ040-049-050-092315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
624 PM EDT SAT AUG 9 2003

...THUNDERSTORMS DUMPING HEAVY RAIN OVER THE AREA...

AT 6:23 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS DEVELOPING OVER JEFFERSON...CARROLL...AND HARRISON
COUNTIES IN OHIO. THESE STORMS ARE MOVING VERY SLOWLY TO THE WEST AT
5 MPH AND MAY PRODUCE RAINFALL AMOUNTS IN EXCESS OF ONE INCH BETWEEN
6:30 PM AND 7:20 PM.  ADDITIONAL THUNDERSTORM DEVELOPMENT IS
POSSIBLE THIS EVENING.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
SMITHFIELD...HOPEDALE...AND HARLEM SPRINGS.

DRIVING MAY BE DIFFICULT ALONG ROUTE 22 DUE TO PONDING OF WATER AND
REDUCED VISIBILITY.  THERE WILL ALSO BE DANGEROUS LIGHTNING SO IF
YOU ARE OUTSIDE...PLEASE GO INSIDE AS SOON AS POSSIBLE.

IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Local storm report, Aug 9, 6:03 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
703 PM EDT SAT AUG 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    CHERRY HILL               PA   FLASH FLOODS
08/09/03   INDIANA                        NUMEROUS ROADS FLOODED AND
                                          CLOSED. REPORTED BY
                                          EMERGENCY MANAGEMENT

0650 PM    4 NW HANOVERTON           OH   FLASH FLOODS
08/09/03   COLUMBIANA                     ROADS FLOODED IN WEST PART
                                          OF TOWNSHIP. ROCHESTER AND
                                          COUNTY HOME ROAD FLOODED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0615 PM    FRANKLIN                  PA   FLASH FLOODS
08/09/03   VENANGO                        NUMEROUS SECONDARY ROADS
                                          FLOODED COUNTY
                                          WIDE...ESPECIALLY RTE 8 AND
                                          2 MILE RUN NORTH OF
                                          FRANKLIN. REPORTED BY
                                          EMERGENCY MANAGEMENT

0543 PM    NEW CASTLE                PA   FLASH FLOODS
08/09/03   LAWRENCE                       BIG RUN IN SLIPPERY ROCK
                                          TWP. OUT OF BANKS. FLOODING
                                          ON RT 388 AND RT 65 NEAR
                                          NEW CASTLE. REPORTED BY
                                          EMERGENCY MANAGEMENT
Special weather statement, Aug 9, 6:06 PM EST, 1 hour 19 minutes before
OHZ059-100000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
706 PM EDT SAT AUG 9 2003

...THUNDERSTORMS DUMPING HEAVY RAIN OVER THE AREA...

AT 7:05 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER NORTH CENTRAL BELMONT
COUNTY. THESE STORMS ARE MOVING SLOWLY TO THE SOUTHWEST AT 5 MPH AND
MAY PRODUCE RAINFALL AMOUNTS IN EXCESS OF ONE INCH BETWEEN 7:10 PM
AND 8:00 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE ST.
CLAIRSVILLE...BETHESDA...AND BARKCAMP STATE PARK NEAR BELMONT LAKE.

DRIVING MAY BE DIFFICULT ALONG INTERSTATE 70 AND ROUTE 40 DUE TO
PONDING OF WATER AND REDUCED VISIBILITY.

IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Aug 9, 7:16 PM EST, 9 minutes before
PAZ020-029-WVZ001-100115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
816 PM EDT SAT AUG 9 2003

...THUNDERSTORMS DUMPING HEAVY RAIN OVER THE AREA...

AT 8:15 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER NORTHWESTERN WASHINGTON
AND SOUTHWESTERN BEAVER COUNTIES IN PENNSYLVANIA...AND HANCOCK
COUNTY IN OHIO. THESE STORMS ARE NEARLY STATIONARY AND MAY PRODUCE
RAINFALL AMOUNTS IN EXCESS OF ONE INCH BETWEEN 8:20 PM AND 9:00 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
CHESTER...BAVINGTON...AND RACCOON CREEK STATE PARK.

DRIVING MAY BE DIFFICULT ALONG ROUTE 30 AND ROUTE 68 DUE TO PONDING
OF WATER AND REDUCED VISIBILITY.

IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Local storm report, Aug 9, 7:24 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
824 PM EDT SAT AUG 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    CADIZ                     OH   FLASH FLOODS
08/09/03   HARRISON                       FLOODING ON COUNTY ROADS
                                          12 AND 4 IN NEAR CADIZ.
                                          REPORTED BY LAW ENFORCEMENT

The radar

The Pittsburgh radar (KPBZ), 87 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Belmont

When
August 9, 7:25 PM EST to 8:30 PM EST
Where
Belmont County, Florence
Reported by
LAW ENFORCEMENT
Coordinates
40.016, -80.988 (the zone’s center; the record gives no point)

Several roads closed by flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334780.